A 31-year-old Woman with Weakness and an Unusual Tan

October 5, 2015
Brady Pregerson, MD

She has had intermittent episodes of weakness and nausea for 6 months and is alarmed by the change in her skin color. What do her symptoms suggest to you?

A 31-year-old Caucasian woman presents to her doctor complaining of intermittent episodes of weakness, upper abdominal discomfort, and nausea that last several days at a time and have been occurring for the past 6 months. She also states that her skin is getting a lot darker, although she has not been in the sun more than usual. She denies any fever, diarrhea, vomiting, polyuria, bleeding, or irregular menstrual periods. She is on thyroid replacement therapy for hypothyroidism but has no other medical conditions and does not take other medications.

On examination she is alert, tan, and in no acute distress. Vital signs are normal except for a BP of 84/56 mm Hg but she denies feeling light headed. She appears well hydrated. Her abdomen is not tender. The exam is otherwise unremarkable except for her notably dark complexion. In response to a request for an old photograph, she provides her driver’s license; compared to that picture, her skin appears much darker. The image of her fingers (Figure 1, below) was taken on the day of the visit.

[[{"type":"media","view_mode":"media_crop","fid":"42023","attributes":{"alt":"","class":"media-image","id":"media_crop_2782543169221","media_crop_h":"0","media_crop_image_style":"-1","media_crop_instance":"4510","media_crop_rotate":"0","media_crop_scale_h":"0","media_crop_scale_w":"0","media_crop_w":"0","media_crop_x":"0","media_crop_y":"0","style":"height: 317px; width: 435px;","title":"Fig. 1","typeof":"foaf:Image"}}]]

Based on the history, what is the most likely diagnosis? 

What is the appropriate treatment?

Please leave your thoughts on diagnosis below.

For answer and discussion, CLICK HERE.

Related Content:

News